Kansas, 2008

Flooding and Heavy Rain in Kansas, September 11 to 12, 2008

September 11 to 12, 2008 · NWS DDC · 5 events in 2 counties and zones

Thunderstorms produced heavy rain that eventually produced some minor flooding in Barber county. Heavy rain was reported in Ellis county but no flooding was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms produced heavy rain that eventually produced some minor flooding in Barber county. Heavy rain was reported in Ellis county but no flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 11, 2:36 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Sep 11, 2:36 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT THU SEP 11 2008

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE WILL BE THE POTENTIAL FOR HEAVY RAIN.

THE 12Z UPPER AIR ANALYSIS SHOWED A LARGE UPPER TROUGH EXTENDING FROM
THE NORTHERN HIGH PLAINS INTO SOUTHERN CALIFORNIA. A PAIR OF CLOSED
CIRCULATIONS WERE OVER NORTHWESTERN WYOMING AND JUST WEST OF THE
SOUTHERN CALIFORNIA COAST. THROUGH THE NEXT 24-36 HOURS THIS TROUGH
WILL MOVE SLOWLY EAST TOWARD EASTERN COLORADO. AHEAD OF THE UPPER
TROUGH SUBTROPICAL SOUTHWESTERLY FLOW CONTINUES TO PULL COPIOUS
AMOUNTS OF MOISTURE FROM THE REMAINS OF T.S. LOWELL INTO THE
CENTRAL CONUS.

AT THE SURFACE A FRONTAL BOUNDARY HAD MOVED INTO WEST CENTRAL AND SOUTHWEST
KANSAS FROM JUST NORTH OF HAYS TO NEAR ULYSSES AND ELKHART. THE FRONT
SHOULD BECOME NEARLY STATIONARY THIS EVENING UNDER THE SOUTHWESTERLY
FLOW ALOFT. A FAIRLY EXTENSIVE RAIN BAND WAS ALREADY MOVING NORTH
ACROSS OKLAHOMA AND INTO SOUTH CENTRAL KANSAS. WEAK VORT MAXES IN
THE UPPER FLOW LIFTING UP FROM THE SOUTHWEST WILL BRING RAIN TO A
GOOD PART OF SOUTHWEST KANSAS TONIGHT AND ESPECIALLY FRIDAY AND
FRIDAY NIGHT.

PRECIPITABLE WATER VALUES WERE RUNNING 150 PERCENT OF NORMAL OVER
THE SOUTHEAST HALF OF THE CWA TODAY AND THAT WILL CONTINUE THROUGH
THE NEXT FEW PERIODS. THE MODELS SUGGEST THAT THE FRONTAL BOUNDARY
WILL SLIDE FARTHER EAST TOWARD SOUTH CENTRAL KANSAS LATER TONIGHT
AND FRIDAY WHICH SEEMS REASONABLE GIVEN THE VORT MAX MOVING OUT
TONIGHT. THINK THAT THE FORECAST FOR THE HEAVIEST RAIN IN OUR
SOUTHEASTERN CWA STILL LOOKS ON TRACK. THE FORECASTED FRONTAL
POSITION COMBINED WITH THE TROPICAL MOISTURE AND ENHANCED LIFT
FROM THE RIGHT ENTRANCE REGION OF A 250 MB JET WILL HELP BRING
PERIODS OF HEAVY RAIN TO THE AREA. CELL TRAINING OVER THE SAME
AREA WILL BRING A HEIGHTENED THREAT FOR FLOODING. HAVE DECIDED TO
ISSUE A FLOOD WATCH FOR THE SOUTHEAST SIX COUNTIES FOR FRIDAY AND
FRIDAY NIGHT.

THE MODELS SHOW WHAT IS LEFT OF THE NORTHERN ROCKIES CIRCULATION
OPENING UP AND MOVING OUT INTO THE PLAINS ON SATURDAY. THIS
MORNINGS MODEL RUNS ARE A LITTLE SLOWER WITH THIS MOVING OUT WHICH
SHOULD RESULT IN CLOUDINESS AND SCATTERED SHOWERS HANGING AROUND
ESPECIALLY IN OUR EASTERN CWA. COOLED HIGH TEMPERATURES ON
SATURDAY OFF A FEW DEGREES WITH THAT IN MIND.

DAYS 3-7...

TRANSITION TO A DRIER AND WARMER FORECAST IS EXPECTED IN THIS
TIMEFRAME. WITH EXIT OF REMNANTS OF TROPICAL STORM IKE OVER ERN
OK/SW MISSOURI...WILL HAVE MODEL DIFFERENCES TO DEAL WITH IN TERMS OF SKY
COVER AND TEMPERATURES MONDAY THROUGH TUESDAY. WILL MAINTAIN LOW CHC
POPS IN THE SOUTHEAST SECTIONS OF THE CWA EARLY SUNDAY...WITH
DECREASING CHANCES THEREAFTER. MODEL DIFFERENCES MAINLY HEDGE ON THE
GFS MOVING THE STORM SYSTEM EAST INTO THE MID MISSISSIPPI VALLEY
MUCH SLOW THAT DOES THE CANADIAN AND ECMWF MODELS. NOT ONLY
THAT...BUT THE ECMWF BUILDS 500 MB HEIGHTS/1000-500 MB THICKNESSES
IN OVER THE CENTRAL HIGH PLAINS QUICKER AND STRONGER. THIS SHOULD
RESULT IN LESS SKY COVER AND WARMER THAN NORMAL TEMPERATURES IN THE
6-7 DAY TIMEFRAME (TUESDAY AND WEDNESDAY).
SIGNIFICANT TEMPS DIFFERENCES BETWEEN GFS AND OTHER  MODELS...AND
HAVE GONE SLIGHTLY ABOVE GFS MOS NUMBER AS COOLER GFS MODEL AFFECTED
BY THE LINGERING RAIN OR SKY COVER.

AVIATION...

STATIONARY BOUNDARY FROM NEAR KHQG TO NEAR KHLC WILL REMAIN NEARLY
STATIONARY THIS EVENING. PLENTY OF LOW LEVEL MOISTURE ALONG BOUNDARY
WILL CONTINUE TO CONTRIBUTE TO MVFR/IFR CEILINGS ACROSS THE AREA.
DIURNAL HEATING WILL ALLOW CEILINGS TO RISE ABOVE MVFR CATEGORIES
DURING THE AFTERNOON...HOWEVER NOCTURNAL COOLING SHOULD ONCE AGAIN
ALLOW LOW STRATUS TO REDEVELOP DURING THE LATE EVENING HOURS.
PERIODS OF RAIN AND THUNDERSTORMS ARE ALSO EXPECTED DURING THE TAF
PERIOD...ESPECIALLY EARLY FRIDAY MORNING THROUGH LATE FRIDAY
MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  74  61  79 /  60  60  60  20
GCK  63  72  59  80 /  40  40  30  10
EHA  60  71  60  79 /  40  40  20  10
LBL  64  72  61  80 /  50  50  40  20
HYS  63  73  58  81 /  50  50  50  20
P28  69  76  66  74 /  70  70  70  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM FRIDAY MORNING THROUGH SATURDAY MORNING FOR
KSZ066-080-081-088>090.

&&

FN02/33
Hazardous weather outlook, Sep 11, 3:46 AM CST, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
446 AM CDT THU SEP 11 2008

KSZ030-031-043>046-061>066-074>081-084>090-121000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
446 AM CDT THU SEP 11 2008 /346 AM MDT THU SEP 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH INTO WESTERN KANSAS BY EARLY THIS AFTERNOON.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD
OF THE FRONT AS IT SLOWLY MOVES ACROSS THE AREA THROUGH THIS
EVENING. EXPECT THE PRIMARY THREAT TO BE PERIODS OF MODERATE TO
HEAVY RAINFALL...MAINLY EAST OF A LINE EXTENDING FROM AROUND
WAKEENEY TO GARDEN CITY TO ELKHART. THIS MAY RESULT IN THE
PONDING OF WATER ON ROADS AND LOCALIZED FLOODING OF STREAMS AND
OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN EACH DAY THROUGH
THE EARLY PART OF THE WEEKEND. AGAIN...THE PRIMARY CONCERN WILL BE
PERIODS OF MODERATE TO HEAVY RAINFALL...ESPECIALLY IN MORE EASTERN
PORTIONS OF THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Ellis

When
September 11, 6:30 PM CST
Where
Ellis County, 2.82 mi S of Walker
Reported by
Trained Spotter
Coordinates
38.830, -99.060

The observer received 4 inches of rain from 600 PM until 730 PM.

Heavy Rain, Ellis

When
September 11, 7:25 PM CST
Where
Ellis County, 1.48 mi SSE of Walker
Reported by
Emergency Manager
Coordinates
38.850, -99.060

Flood, Barber

When
September 12, 8:15 AM CST to 10:15 AM CST
Where
Barber County, 1.02 mi WNW of Kiowa to 0.82 mi WSW of Kiowa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.023, -98.538

Highway K2 was closed between Kiowa and Highway 281.

Flood, Barber

When
September 12, 8:15 AM CST to 10:15 AM CST
Where
Barber County, 1.85 mi NW of Gerlane to 1.19 mi NW of Gerlane
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.166, -98.577

Gerlane Road was flooded near highway 281 mile marker 15.

Flood, Barber

When
September 12, 8:15 AM CST to 10:15 AM CST
Where
Barber County, 4.18 mi N of Sharon to 4.73 mi N of Sharon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.310, -98.420

Flooding was reported over Tri-City Road north of Highway 160.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136992, 136993, 136987, 136989, 136991.